Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 1, NWS Dodge City, KS

October 3, 2017Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this river flood warning at Oct 3, 2017, 11:48 AM CDT for Ellis County, Trego County, Kansas. It took effect at Oct 3, 2017, 12:01 PM CDT. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Oct 3, 2017, 11:48 AM CDT (16:48 UTC)
In effect from
Oct 3, 2017, 12:01 PM CDT
Expired
Oct 4, 2017, 8:27 AM CDT
In force
20 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Saline River (KS) near Wakeeney (WAAK1). The gauge peaked at 14.79 ft at Oct 3, 2017, 11:00 PM CDT.

actionminormoderate5101510/0310/0410/05
Action stage
11 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06866900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

703 
WGUS43 KDDC 031648
FLWDDC
Bulletin - Immediate Broadcast Requested
Flood Warning 
National Weather Serice Dodge City KS
1148 AM CDT Tue Oct 3 2017

...The National Weather Service in Dodge City, Ks has issued a flood 
warning for the following rivers in Kansas...

  The Saline River Near Wakeeney 5N affecting Ellis and Trego 
  Counties.

.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued by early Tuesday evening.


&&

KSC051-195-040448-
/O.NEW.KDDC.FL.W.0001.171003T1701Z-171004T1021Z/
/WAAK1.1.ER.171003T1701Z.171003T1800Z.171004T0421Z.NO/
1148 AM CDT Tue Oct 3 2017

The National Weather Service in Dodge City, Ks has issued a 

* Flood Warning for 
  The Saline River Near Wakeeney 5N.
* until late tonight.
* At  8:46 AM Tuesday the stage was 7.3 feet.
* Flood stage is 13.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 14.7 feet by this afternoon.the river will fall below 
  flood stage by tonight.
* Impact...At 15.0 feet...Expect moderate lowland flooding along the 
  Saline River throughout northern Trego and Ellis Counties. Flood 
  depths may reach 2 feet or more as the river nears its crest. Some 
  roads and bridge approaches near the river will be impassable.
* * Flood history...This crest compares to a previous crest of 15.5 
  feet on May 24 2016.

&&
   
LAT...LON 3913 10014 3913 9905 3904 9905 3904 10014


$$
4 follow-up statements
892 
WGUS83 KDDC 032039
FLSDDC
  
Flood Statement 
National Weather Service Dodge City KS
339 PM CDT Tue Oct 3 2017

...The Flood Warning continues for the following rivers in Kansas...

  The Saline River Near Wakeeney 5N affecting Ellis and Trego 
  Counties.

.The latest data from the Saline River Gauge indicates the river
had crested at 230 PM CDT at 14.5 feet.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued later this evening.


&&

KSC051-195-040734-
/O.EXT.KDDC.FL.W.0001.000000T0000Z-171004T0734Z/
/WAAK1.1.ER.171003T2310Z.171004T0000Z.171004T0134Z.NO/
339 PM CDT Tue Oct 3 2017

The Flood Warning continues for
  The Saline River Near Wakeeney 5N.
* At  2:30 PM Tuesday the stage was 14.5 feet.
* Flood stage is 13.0 feet.
* Minor flooding is forecast.
* Impact...At 13.0 feet...Expect minor flooding of farmland and 
  pastureland adjacent to the saline river in northern Trego and 
  Ellis Counties.
* this crest compares to a previous crest of 13.1 feet on July 9 
1993.
&&
   
LAT...LON 3913 10014 3913 9905 3904 9905 3904 10014


$$
001 
WGUS83 KDDC 040120
FLSDDC
  
Flood Statement 
National Weather Service Dodge City KS
820 PM CDT Tue Oct 3 2017

...The Flood Warning continues for the following rivers in Kansas...

  The Saline River Near Wakeeney 5N affecting Ellis and Trego 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown. 

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued once the river falls below flood stage later tonight. 
 

&&

KSC051-195-040943-
/O.EXT.KDDC.FL.W.0001.000000T0000Z-171004T0943Z/
/WAAK1.1.ER.171003T1652Z.171003T1931Z.171004T0343Z.NO/
820 PM CDT Tue Oct 3 2017

The Flood Warning continues for
  The Saline River Near Wakeeney 5N.
* At  5:46 PM Tuesday the stage was 13.9 feet.
* Flood stage is 13.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 13.0 feet...Expect minor flooding of farmland and 
  pastureland adjacent to the saline river in northern Trego and 
  Ellis Counties.
* this crest compares to a previous crest of 13.1 feet on July 9 
1993.
&&
   
LAT...LON 3913 10014 3913 9905 3904 9905 3904 10014


$$
084 
WGUS83 KDDC 040325
FLSDDC
  
Flood Statement 
National Weather Service Dodge City KS
1025 PM CDT Tue Oct 3 2017

...The Flood Warning continues for the following rivers in Kansas...

  The Saline River Near Wakeeney 5N affecting Ellis and Trego 
  Counties.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

The next statement will be issued early Wednesday morning.


&&

KSC051-195-041522-
/O.EXT.KDDC.FL.W.0001.000000T0000Z-171004T1522Z/
/WAAK1.1.ER.171003T1652Z.171004T0600Z.171004T0922Z.NO/
1025 PM CDT Tue Oct 3 2017

The Flood Warning continues for
  The Saline River Near Wakeeney 5N.
* At 10:16 PM Tuesday the stage was 14.8 feet.
* Flood stage is 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 14.8 feet by 
  after midnight tonight. The river will fall below flood stage early
  tomorrow.
* Impact...At 15.0 feet...Expect moderate lowland flooding along the 
  Saline River throughout northern Trego and Ellis Counties. Flood 
  depths may reach 2 feet or more as the river nears its crest. Some 
  roads and bridge approaches near the river will be impassable.
* this crest compares to a previous crest of 15.5 feet on May 24 
2016.
&&
   
LAT...LON 3913 10014 3913 9905 3904 9905 3904 10014


$$
354 
WGUS83 KDDC 041327
FLSDDC
  
Flood Statement 
National Weather Service Dodge City KS
827 AM CDT Wed Oct 4 2017

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  The Saline River Near Wakeeney 5N affecting Ellis and Trego 
  Counties.

.The Saline River has fallen below flood stage at this location.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 Safety message...

Do not drive through flowing water or go around barricades. Nearly 
half of all flood fatalities are vehicle related. Turn around don't 
drown.

Continue to monitor noaa all hazards radio or commercial broadcasts 
for further information.

For the latest river stages and forecasts visit our web page at: 
http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for 
additional hydrologic information.

&&

KSC051-195-041357-
/O.CAN.KDDC.FL.W.0001.000000T0000Z-171004T1522Z/
/WAAK1.1.ER.171003T1652Z.171004T0416Z.171004T1038Z.NO/
827 AM CDT Wed Oct 4 2017

The Flood Warning is cancelled for
  The Saline River Near Wakeeney 5N.
* At  8:01 AM Wednesday the stage was 11.8 feet.
* Flood stage is 13.0 feet.
* Fell below flood stage at  5:38 AM Wednesday.
* Forecast...The river will continue to fall to 4.9 feet by tomorrow 
  morning.
* Impact...At 13.0 feet...Expect minor flooding of farmland and 
  pastureland adjacent to the saline river in northern Trego and 
  Ellis Counties.
* this crest compares to a previous crest of 10.5 feet on August 2 
1999.
&&
   
LAT...LON 3913 10014 3913 9905 3904 9905 3904 10014


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at Oct 3, 8:55 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Oct 3, 8:55 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
855 AM CDT Tue Oct 3 2017

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
Issued at 853 AM CDT Tue Oct 3 2017

WV imagery indicates a positively tilted upper level trough of low
pressure situated across the Intermountain West while a southwest
flow aloft prevails across the Western High Plains. Near the surface,
a slow advancing cold front extends from north central Kansas southwest
into the Oklahoma Panhandle.

&&

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Tue Oct 3 2017

A strong cold front was rolling across central and southwest
Kansas early this morning. This has been accompanied by a fairly
solid line of showers and thunderstorms through the late night and
early morning hours. Latest radar trends show the southwest
portion of the line starting to weaken and diminish as the upper
level shortwave lifts northeast out of the region and the low
level jet propagates farther east. This trend has been suggested
by the CAMs over the past several runs. The gridded forecast was
updated earlier to reflect higher pops where the storms were
occurring and also show a decreasing trend as we move into Tuesday
morning. Precipitation chances should continue to decrease through
the late morning and early afternoon as the front continues
southeast. By mid afternoon the CAMs show showers and
thunderstorms increasing again mainly toward south central Kansas
closer to the front. Tonight will see an increase in showers and
thunderstorms as low level moist air over the southern Plains
begins to move back north, lifting isentropically over the cold
airmass. This is in response to an upper level jet max moving into
Colorado along with a weak disturbance moving out over the central
High Plains overnight. Pops will be increasing into the likely to
categorical range overnight and into early Wednesday.

Cloudy and much cooler weather will be spreading into western
Kansas today behind the front. Early this morning temperatures had
dropped into the 40s over eastern Colorado and far northwest
Kansas. Today's high temperatures will be slow to go anywhere
over west central and far southwest Kansas. Areas toward south
central Kansas will likely see temperatures climb somewhat before
falling back after the front moves through. Have lowered todays
highs by some 2-4 degrees under the previous forecast, ranging
from around 60 near Syracuse to the mid 70s around Medicine Lodge.
Temperatures over west central Kansas may struggle to climb out of
the 50s given expected cloud cover.

.LONG TERM...(Wednesday through Monday)
Issued at 332 AM CDT Tue Oct 3 2017

There should be a general decrease in thunderstorm chances during
the day Wednesday as the upper level support moves east of the
region. The frontal boundary will be lifting north as upper level
high pressure over the lower Mississippi Valley retrogrades
westward into the southern Plains. Chances for showers and
thunderstorms will continue through Friday night as low level
moist southerly flow increases ahead of an upper system moving
east out of the northern Rockies. This system will push another
cold front south through the High Plains Thursday night and Friday
with chances for thunderstorms with the front. The models continue
to show the weekend drying out as the upper trough moves east of
the High Plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 528 AM CDT Tue Oct 3 2017

MVFR to IFR conditions will prevail throughout the day with
abundant low level cloudiness. A slight chance of storms are
possible late this afternoon into this evening but confidence is
low on placement of these storms and have only placed a VCTS in
the TAFs. All terminals will be behind a cold front that moved
through the area last night. This will lead to northerly winds
observed across western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  55  68  60 /  50  70  70  50
GCK  61  53  63  58 /  50  80  60  50
EHA  63  53  66  58 /  40  70  60  50
LBL  66  57  69  61 /  50  60  60  60
HYS  61  53  62  58 /  50  80  70  60
P28  78  62  73  64 /  40  70  70  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Hovorka_42
Hazardous weather outlook, Oct 3, 5:04 AM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
504 AM CDT Tue Oct 3 2017

KSZ030-031-043>046-061>066-074>081-084>090-041000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
504 AM CDT Tue Oct 3 2017 /404 AM MDT Tue Oct 3 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Widely scattered showers and thunderstorms will diminish across
central and southwest Kansas this morning but are expected to
redevelop later this afternoon into tonight. The probability of
hazardous weather is low, but there could be some locally heavy
rain tonight.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Chances for thunderstorms are expected nearly every day through
Friday night. There is some potential for a few severe
thunderstorms around Friday afternoon and Friday night as a
strong upper level disturbance moves out of the Rockies across the
northern and central Plains.

Days 2-7 Hazards
----------------
* Wednesday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Thursday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Oct 3, 8:40 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 AM CDT TUE OCT 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     7 SW SCOTT STATE LAKE   38.60N 101.00W
10/02/2017  M66 MPH          SCOTT              KS   MESONET

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:58 PM CDTSevere Thunderstorm WarningDDCScott36 min
Oct 2, 8:16 PM CDTSevere Thunderstorm WarningDDCTrego44 min
Oct 2, 8:18 PM CDTTornado WarningDDCScott15 min
Oct 2, 8:46 PM CDTSevere Thunderstorm WarningDDCScott44 min
Oct 2, 8:58 PM CDTSevere Thunderstorm WarningDDCTrego31 min
Oct 2, 10:21 PM CDTSevere Thunderstorm WarningDDCTrego28 min

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.